Article Text

PDF

Hyperkalaemia in an elderly diabetic patient

Statistics from Altmetric.com

Q1: What are the factors causing his hyperkalaemia?

The factors contributing to his hyperkalaemia were:

  • Increased dietary intake of potassium (both coffee and orange juice have a proportionately high potassium content).

  • Age related deterioration in renal function.

  • Hyporeninaemic hypoaldosteronism.1 This disorder is commonly seen in mild renal insufficiency, diabetic nephropathy, or tubulointerstitial disease. It is usually confined to older age groups and is characterised by euvolaemia or extracellular fluid volume expansion and suppressed renin and aldosterone levels. Enhanced distal chloride reabsorption may account for many of the biochemical findings, while impaired conversion of prorenin to renin and prostaglandin deficiency are contributory factors. The hyperkalaemia caused by this condition is generally mild in the absence of increased potassium intake or renal dysfunction.

  • Nebivolol: this is a β2-receptor specific blocking agent. β-Adrenergic blockade impairs extrarenal disposal of potassium load. Increased cellular uptake of potassium appears to be β2-receptor specific,2 with the cellular mechanism involving stimulation of cyclic AMP followed by activation of Na+-K+ ATPase.

Q2: Why are elderly patients prone to developing hyperkalaemia?

Elderly patients are more prone to developing hyperkalaemia3 because of:

  • A gradual reduction in glomerular filtration rate and renal blood flow.

  • A decline in distal renal tubular function, which in turn causes a reduction in potassium secretion.

  • Impairment in tubular response to acidosis.

  • Declining levels of both renin and aldosterone.

  • Reduced sensitivity of the distal convoluted tubule to aldosterone.4

  • An ageing associated increase in atrial natriuretic factor,5 which is a powerful suppressor of aldosterone secretion.

Q3: How would you manage this patient?

In the acute situation he was managed with a glucose/insulin infusion after providing cardiac protection with intravenous calcium gluconate. He was then started on a short course of oral calcium resonium. Subsequently at discharge, he was started on a low potassium diet and nebivolol was replaced by amlodipine. His serum potassium at the outpatient clinic four months later was 4.8 mmol/l.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • SELF ASSESSMENT QUESTIONS
    N P S Bajaj P K Morrish